Not long after I joined the faculty as an oncologist, I had a patient with advanced breast cancer. The main chemotherapy drug we used at that time was Adriamycin (doxorubicin), a very effective drug for breast cancer but with various potential problems linked to its use. At the time, way back when, it was not uncommon to give some chemotherapy drugs by intravenous (IV) push—the drug would be drawn into a syringe and slowly injected by the oncology nurse (or not infrequently by the oncologist) directly into the IV. As you can imagine, it was not always easy to obtain good IV access. There came the day when an unfortunate oncology nurse injected the Adriamycin into an IV that was inserted into a vein in the wrist. I don’t recall when she realized this and she tried to be careful, but ultimately she saw the swelling over the IV site that signaled that the IV had infiltrated (penetrated the vein) and it became clear that some significant amount of the drug had seeped into the surrounding tissue. As was the protocol at that time, the IV was stopped and ice was administered. Over the course of the next seven to 10 days, a zone of necrosis widened around that site and, aside from the destruction to the skin and flesh, there was also loss of mobility in the underlying joint; months of plastic surgery and orthopedic procedures were necessary to restore some semblance of function to the area.
No matter how good a nurse you were, it was inevitable that such mishaps would occasionally occur. Quite a number of chemotherapy drugs fall into this category of vesicant drugs—drugs that can cause tissue necrosis (death) or blistering if they accidentally are extruded from a vein when administered. While Adriamycin may be the best known of these vesicants, they include the other drugs in its anthracycline class (epirubicin, daunorubicin), actinomycin D, mitomycin, and the vinca alkaloids (vincristine, vinblastine, vindesine), and taxol. There are also other drugs that, while not specifically vesicants, are nonetheless very irritating to veins, most notably the platinum-containing drugs, such as oxaliplatin, cisplatin and carboplatin.
This is obviously a problem for which prevention is and should be the primary approach. Extravasation is significantly more likely with rigid IVs, such as with butterfly catheters, so those must be proscribed. In recent years, this potential problem has given rise to the widespread use of the port-a-cath or port. The truth is that I insist on having them inserted in almost every patient with the exception of those receiving only a very few treatments and who have clearcut decent venous access.
A port is a subcutaneous device that is implanted, usually below the clavicle (shoulder blade), into the internal jugular vein where it remains permanently so long as necessary until removed. It makes it much easier for the healthcare team to access your bloodstream for blood draws, and for the administration of drugs or blood products or fluids. Thus, while it may require on occasion two to three attempts for a nurse to find a good vein for insertion of a stable IV, a port makes that unnecessary. Since it is under the skin, it does not generally require much in the way of maintenance. Some complications may occur, but they are not generally very common.
Placement of a port does necessitate a minor outpatient surgical procedure which is performed under local anesthetic, often with mild sedation, usually in 20-30 minutes. When the period of chemotherapy administration is completed, the port can be removed essentially the same way it was inserted.
The widespread use of ports and enhanced care in IV chemotherapy administration has led to only very rare instances of IV infiltration of chemotherapy drugs such as the one I described at the beginning of this article. And the pain and difficulty of blood draws, chemotherapy and blood product administration can be mostly avoided.
Alfred I. Neugut, MD, PhD, is a medical oncologist and cancer epidemiologist at Columbia University Irving Medical Center/New York Presbyterian and Mailman School of Public Health in New York. Email: [email protected].
This article is for educational purposes only and is not intended to be a substitute for professional medical advice, diagnosis, or treatment, and does not constitute medical or other professional advice. Always seek the advice of your qualified health provider with any questions you may have regarding a medical condition or treatment.